Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 167, NWS Memphis, TN

August 5, 2016DeSoto County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 5, 2016, 3:51 PM CDT for DeSoto County, Marshall County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 3:51 PM CDT (20:51 UTC)
Expired
Aug 5, 2016, 4:15 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeSoto County, MS, Marshall County, MS

The radar

The Memphis radar (KNQA), 60 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS54 KMEG 052051
SVRMEG
MSC033-093-052115-
/O.NEW.KMEG.SV.W.0167.160805T2051Z-160805T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 415 PM CDT

* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BYHALIA...OR 9 MILES SOUTHEAST OF OLIVE BRANCH...MOVING SOUTH AT
  15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OLIVE BRANCH...BYHALIA...LEWISBURG...RED BANKS...CAYCE...
  FAIRHAVEN...HANDY CORNER...VICTORIA...COAL OIL CORNER...COCKRUM...
  CEDARVIEW...WATSON AND MILLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3476 8972 3477 8972 3477 8985 3498 8985
      3497 8957 3474 8958
TIME...MOT...LOC 2050Z 351DEG 14KT 3487 8971 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:31 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 5, 3:31 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
331 PM CDT FRI AUG 5 2016

.DISCUSSION...Surface analysis this afternoon places a weak cold
front across portions of West Central Illinois back through
Central Missouri and Eastern Kansas. Meanwhile, high pressure is
located over the Southern Plains and portions of the Lower
Mississippi Valley. Isolated to perhaps scattered showers and
thunderstorms have developed across the forecast area as
convective temperatures were reached during peak heating and
interactions with left over outflow boundaries from earlier
upstream convection have occurred. However, the main focus
continues to be the very hot and humid airmass producing dangerous
heat index values across the Mid-South where areas along and west
of the Mississippi River have been in excess of 110 degrees for
several hours and 105 to 109 degrees across the remainder of the
forecast area. As of 3 pm CDT, temperatures across the Mid-South
are in the middle 90s to approaching 100 degrees.

The very hot and humid airmass today has necessitated the
expansion of the Excessive Heat Warning to include the remainder
of the West Tennessee counties bordering the Mississippi River
until 8 pm CDT this evening. Latest short term model trends
suggest a weak cold front over Missouri will gradually begin to
drift south/southeast into the Mid South later tonight into
Saturday. This will bring better coverage for showers and
thunderstorms to the area, especially across the northern one
third of the forecast area. A few strong to perhaps severe
thunderstorms will be possible through early evening with damaging
winds as the threat for any thunderstorms that reach severe
limits.

Convective activity associated with this approaching front should
limit temperatures across the aforementioned area and have
subsequently trimmed back the Heat Advisory area to south of a
line from Jonesboro AR to Jackson TN and Iuka MS for Saturday
where heat index values are expected to be between 105-109
degrees.

This front is expected to bring slightly cooler temperatures to
the area for Sunday and Monday. Temperatures are expected to
recover somewhat for mid to late next week with the potential for
heat headlines possible again during this time frame. Isolated to
scattered showers and thunderstorms will be possible especially
during the afternoon and early evening hours. Some challenges
exist with rain chances towards the end of next week as a system
in the Northern Gulf of Mexico may drift into portions of the
Lower Mississippi Valley and/or Southeast United States.
Consequently, some adjustments may need to be made to rain chances
towards the end of the forecast period if long term model trends
persist.

CJC

&&

.AVIATION...
18Z TAF cycle

The diurnal Cu field will continue to develop this afternoon,
with isolated showers and thunderstorms forming across the area.
Given the spatial uncertainty, only VCTS will be included for this
afternoon. Convection is expected to dissipate by 01z. Generally
VFR conditions are anticipated overnight, but patchy fog will
likely affect KMKL for a few hours around sunrise. A cold front
will move south across the region during the day tomorrow. This
front is expected to reach KJBR by mid-morning, but may not affect
the remaining forecast terminals until after 18z. Afternoon
convection is anticipated again tomorrow, mainly beyond the
current TAF period.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Craighead-Crittenden-Cross-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
     DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Excessive Heat Warning until 8 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Lauderdale-Shelby-Tipton.

     Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Crockett-Decatur-Gibson-Hardin-Henderson-Henry-Weakley.

     Heat Advisory until 8 PM CDT Saturday for Chester-Fayette-
     Hardeman-Haywood-Madison-McNairy.

&&
Hazardous weather outlook, Aug 5, 3:47 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT FRI AUG 5 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
347 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN PARTS
OF THE MID-SOUTH IN EXCESS OF 110 DEGREES. THUS AN EXCESSIVE HEAT
WARNING IS IN PLACE FOR THE MISSOURI BOOTHEEL...NORTHEAST
ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THE REST
OF THE MID-SOUTH IS UNDER A HEAT ADVISORY.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO EARLY EVENING ACROSS THE MID SOUTH. DAMAGING WINDS
IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT WILL CONTINUE ON SATURDAY ALONG AND SOUTH OF A LINE FROM
JONESBORO ARKANSAS TO JACKSON TENNESSEE AND IUKA MISSISSIPPI WHERE
A HEAT ADVISORY WILL REMAIN IN EFFECT FOR HEAT INDEX VALUES
BETWEEN 105 TO 109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 2:09 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT FRI AUG 5 2016

ARZ035-052000-
CROSS AR-
209 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...

AT 209 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR FAIR OAKS...OR 14 MILES WEST OF WYNNE.

PEOPLE IN SOUTHWESTERN CROSS COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3537 9104 3537 9101 3524 9079 3515 9100
      3515 9104
TIME...MOT...LOC 1909Z 337DEG 9KT 3531 9103

JOHNSON
Special weather statement, Aug 5, 2:16 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT FRI AUG 5 2016

MSZ015-051945-
PONTOTOC MS-
216 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...

PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 215 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER PONTOTOC.

PEOPLE IN PONTOTOC COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3431 8925 3436 8893 3411 8882 3408 8882
      3407 8892 3407 8920
TIME...MOT...LOC 1915Z 337DEG 9KT 3422 8905

JOHNSON
Special weather statement, Aug 5, 2:55 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT FRI AUG 5 2016

MSZ013-015-022-052030-
CALHOUN MS-LAFAYETTE MS-PONTOTOC MS-
255 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

NORTH CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 254 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR TULA...OR 17 MILES WEST OF PONTOTOC.

PEOPLE IN NORTH CENTRAL CALHOUN...SOUTHEASTERN LAFAYETTE AND
SOUTHWESTERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3423 8939 3429 8923 3411 8909 3403 8940
TIME...MOT...LOC 1954Z 336DEG 8KT 3419 8930

JOHNSON
Local storm report, Aug 5, 3:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     PONTOTOC                34.25N 89.01W
08/05/2016                   PONTOTOC           MS   BROADCAST MEDIA

            SEVERAL TREES DOWN IN PONTOTOC.

&&

GMJ
Special weather statement, Aug 5, 3:11 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT FRI AUG 5 2016

MSZ016-017-052045-
LEE MS-ITAWAMBA MS-
311 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 311 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER TUPELO.

PEOPLE IN SOUTHERN LEE AND SOUTHWESTERN ITAWAMBA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3436 8881 3439 8864 3415 8846 3408 8879
TIME...MOT...LOC 2011Z 336DEG 13KT 3429 8871

JOHNSON
Special weather statement, Aug 5, 3:38 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI AUG 5 2016

MSZ001-002-052115-
MARSHALL MS-DESOTO MS-
338 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 338 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED NEAR BYHALIA...OR NEAR OLIVE BRANCH. THIS STORM WAS
NEARLY STATIONARY.

PEOPLE IN NORTHWESTERN MARSHALL AND NORTHEASTERN DESOTO COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3499 8986 3499 8960 3479 8950 3478 8987
TIME...MOT...LOC 2038Z 355DEG 3KT 3491 8973

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:06 PM CDTSpecial Weather StatementMEGDeSoto24 min
Aug 4, 7:22 PM CDTSpecial Weather StatementMEGPontotoc23 min
Aug 5, 1:24 PM CDTSpecial Weather StatementMEGMonroe36 min
Aug 5, 1:45 PM CDTSpecial Weather StatementMEGUnion30 min
Aug 5, 1:58 PM CDTSpecial Weather StatementMEGChickasaw32 min
Aug 5, 2:16 PM CDTSpecial Weather StatementMEGPontotoc29 min
Aug 5, 2:55 PM CDTSpecial Weather StatementMEGPontotoc35 min
Aug 5, 3:11 PM CDTSpecial Weather StatementMEGLee34 min
Aug 5, 3:13 PM CDTSevere Thunderstorm WarningMEGLee32 min
Aug 5, 3:38 PM CDTSpecial Weather StatementMEGMarshall37 min
Aug 5, 4:17 PM CDTSpecial Weather StatementMEGDeSoto28 min
Aug 5, 4:27 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall63 min
Aug 5, 4:37 PM CDTAreal Flood AdvisoryMEGYalobusha53 min
Aug 5, 4:50 PM CDTSpecial Weather StatementMEGLafayette40 min
Aug 5, 4:53 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall24 min
Aug 5, 4:55 PM CDTSpecial Weather StatementMEGQuitman35 min
Aug 5, 5:29 PM CDTSpecial Weather StatementMEGCoahoma31 min
Aug 5, 6:04 PM CDTSpecial Weather StatementMEGTallahatchie26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.